Becoming the Widow Badass – Part 1

May – June 2013

I lost my husband in 2013, on November 14.

His death was actually quite beautiful and peaceful and I want to share it with you.

Here is a brief synopsis of JD’s cancer journey.

JD and I started battling his Stage 4 lung cancer since his diagnosis on May 2, 2013. Ironically, this news came 1 day after his 54th birthday. What a present.

The diagnosis was a shock. JD had never ever smoked or been exposed to any of the known carcinogens such as asbestos. He hadn’t been around second-hand smoke for more than 40 years. Yet here he was, sitting in the doctor’s office and being told he had this cancer throughout his chest and god knows where else, and to put his affairs in order STAT.

What followed next was a whirlwind of diagnostic procedures to determine where the cancer was and wasn’t, and if it was a specific mutation for which there was a targeted therapy. To further complicate matters, he was dealing with a large malignant pericardial effusion, which was worse to deal with, symptom-wise, than the cancer. The fluid building up in the pericardial sac caused pressure on the heart which made it more difficult for JD to breathe or lie down. Untreated, it could lead to his heart stopping if a condition known as cardiac tamponade resulted.

Less than 2 weeks after the initial diagnosis, JD was admitted to the CCU for his first pericardial drainage procedure. More than 2 liters of fluid was drained from the pericardial sac, and he improved immediately.

Two weeks after that, we learned he had been accepted for treatment at Princess Margaret Cancer Centre.

Luckily, the cancer was in no other vital organs, like the brain. No sign of it in the bones either. And luckily, he did have the ALK-positive mutation of lung cancer. It was at this first visit that we learned JD had “won the lung cancer lottery” by having the ALK mutation.

This meant that instead of traditional chemotherapy, he could fight his disease by taking a very expensive pill called crizotinib (trade name Xalkori), twice a day. Although it caused intense nausea (easily counter-acted with another medication), there were none of the other disagreeable symptoms of cancer treatment including appetite and hair loss.

Facebooktwittergoogle_plusredditpinterestby feather

Your email address will not be published. Required fields are marked *